Texas, 2022

Drought in Texas, August 4 to 24, 2022

August 4 to 24, 2022 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) drought conditions redeveloped in early August across Nacogdoches and Shelby Counties in Deep East Texas, in response to very hot and dry conditions that developed throughout much of July. The total rainfall amounts across these areas ranged from 1-2 inches throughout July, which was less than 50% below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions redeveloped in early August across Nacogdoches and Shelby Counties in Deep East Texas, in response to very hot and dry conditions that developed throughout much of July. The total rainfall amounts across these areas ranged from 1-2 inches throughout July, which was less than 50% below normal. Coupled with the much above normal temperatures observed throughout the month, flash drought conditions redeveloped and persisted through the third week of the month before areas of heavy rain developed, resulting in widespread rainfall amounts of 4-8 inches falling. This eliminated the drought conditions by month's end, with normal streamflow returning across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 8:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 8:55 PM CST, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
955 PM CDT Wed Aug 3 2022

...New UPDATE...

.UPDATE...
Issued at 943 PM CDT Wed Aug 3 2022

Convection has dissipated across the area this evening with the
loss of diurnal heating. No additional precip is expected through
the overnight hours, so PoPs were removed from the forecast for
the rest of tonight. Otherwise, only some minor updates were made
to the hourly temperature, dewpoint, and wind grids based on
latest observations.

CN

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 1234 PM CDT Wed Aug 3 2022

An upper-level weakness across the Gulf of Mexico will drift
westward along the southern periphery of the upper-ridge that has
been prevailing over the region. Increased instability can be
expected across the ArkLaTex through Thursday night as a trough
axis extends north from the center of the upper-low in the gulf
through the heart of the ArkLaTex. Thus, expect increased rain
chances areawide on Thursday afternoon into Thursday night with
the highest pops across north-central and northeast Louisiana.

Clouds are forecast to increase in coverage throughout the day on
Thursday, thus having a significant influence on temperatures
across the ArkLaTex. Latest NBM run has come in slightly cooler
with afternoon highs across Arkansas and Louisiana forecast to
struggle to reach the mid 90s on Thursday afternoon. The warmest
locations will be across east and northeast Texas which will
likely remain under a stronger influence of the ridge and
experience less cloud cover thus allowing for temperatures to
approach 100 degrees. At this time, will hold off on extending the
Heat Advisory due to the fact that the western half of the region
will likely experience drier air mixing down to the surface while
the eastern half will be too cool and cloudy to support heat
index values exceeding 105 degrees.

Otherwise, overnight pattern to follow typical trends with lows in
the mid to upper 70s tonight followed by lows in the mid 70s on
Friday morning. Widely scattered lingering evening convection
possible tonight across northeast Louisiana and southern Arkansas
with better rain chances continuing past midnight on Thursday
night into Friday morning./05/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 1234 PM CDT Wed Aug 3 2022

By the first Friday of August, the large upper level highs over the
intermountain west will be in the process of shifting eastward over
the Great Plains continuing to drift, broaden and elongate into the
weekend.

The upper level ridging will be undercut by a trough over the Great
Plains, and resulting northerly flow aloft will permit a shortwave
to swing south around the ridge and deliver the most widespread
precipitation chances to the Four State Region. This northerly flow
will become somewhat more easterly as the weekend continues as the
ridging broadens out, returning us to the familiar regime of daily
precip chances consistent with sea breeze driven convection so
characteristic of this time of year as the new week begins.

Temperatures throughout the ArkLaTex will generally climb into the
upper 90s on a daily basis, with a few sites reaching for the
century mark again, but conditions look to for the most part remain
below advisory criteria, pending further decisions as the heat in
question draws nearer. Where any diurnally driven convection
develops earlier in the day, the attendant cloud cover and rain
cooling effects may serve to prevent such highs from being achieved,
but in general, 90s should be anticipated areawide. Lows will hold
steady at near average values in the mid to upper 70s.

/26/

&&

.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Wed Aug 3 2022

A large outflow boundary will move westward across Arkansas and
Louisiana and into East Texas early in the period. Winds should
become more southwesterly and may increase in speed to near 20 kts
with gusts up to 30 kts as the outflow passes. Convection ongoing
across Southern Arkansas and Northeast/North Central Louisiana
should gradually diminish during the first hours of the period
after sunset as diurnal instability wanes. While VFR conditions
are generally expected to prevail, some scattered instances of
MVFR/IFR ceilings are possible during the overnight hours,
especially at KMLU and other locations that received rain
recently. More convection is expected during the latter half of
the TAF period. Coverage of showers and thunderstorms may be
greater tomorrow, but KELD and KMLU are still the most likely TAF
sites to be affected.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  98  77  94 /  10  30  20  50
MLU  74  94  73  92 /  10  50  20  50
DEQ  75  97  73  96 /  10  40  30  30
TXK  79  98  76  95 /  10  30  30  40
ELD  74  91  72  90 /  10  40  30  40
TYR  79 101  78  98 /   0  10  10  30
GGG  78 100  76  95 /  10  20  20  40
LFK  77 101  76  95 /  10  20  20  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....20
AVIATION...09
Hazardous weather outlook, Aug 3, 11:00 AM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1200 PM CDT Wed Aug 3 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1200 PM CDT Wed Aug 3 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Afternoon maximum temperatures are forecast to climb into the upper
90s to lower 100s across most of the region this afternoon. High
humidity values will allow for heat index readings to reach or exceed
105 degrees, prompting a Heat Advisory through the evening.

Additionally, some storms may produce brief heavy rainfall and gusty
winds. This threat will primarily exist through early to mid evening
before storms gradually weaken with the loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will remain possible on
Thursday. Otherwise, thunderstorm chances increase again slightly by
Friday. However, no organized threat of severe weather is expected.
A gradual warming and drying trend will resume thereafter with heat
advisories possibly returning next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

LAZ020>022-041700-
Grant-Caldwell-La Salle-
1200 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...This afternoon and tonight.

Afternoon maximum temperatures are forecast to climb into the upper
90s to lower 100s across most of the region this afternoon. High
humidity values will also still allow for heat index readings to
range from 100-105 degrees.

Additionally, some storms may produce brief heavy rainfall and gusty
winds. This threat will primarily exist through early to mid evening
before storms gradually weaken with the loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will remain possible on
Thursday. Otherwise, thunderstorm chances increase again slightly by
Friday. However, no organized threat of severe weather is expected.
A gradual warming and drying trend will resume thereafter with heat
advisories possibly returning next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Nacogdoches

When
August 4, 12:00 AM CST to August 24, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Shelby

When
August 4, 12:00 AM CST to August 24, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052073, 1052074.